Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Aberdeen, SD

May 11, 2004Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 11, 2004, 7:55 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 7:55 PM CDT (00:55 UTC)
Expired
May 11, 2004, 8:30 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2506 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS53 KABR 120055
SVRABR
SDC017-085-120130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF LOWER BRULE...MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT THOMPSON AROUND 800 PM CDT
  LEES CORNER AROUND 805 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4408 9974 4392 9955 4410 9919 4421 9940

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:35 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 11, 2:35 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE MAY 11 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN EVENT TNT WITH SUPERCELLS LIKELY ACROSS PORTIONS
CWA...ESPECIALLY NORTHERN AREAS NEAR WARM FRONT WHICH IS SITUATED
RIGHT ALONG THE NEBRASKA/SOUTH DAKOTA BORDER AND HASNT MOVED MUCH
NORTH TODAY.  SEVERE INDICES LOOK VERY GOOD FOR ROTATING STORMS IN
NORTHEAST CWA...AND LCLS LOWEST THIS AREA.  FURTHER WEST SHEAR NOT
AS IMPRESSIVE AND EXPECT LINES OF CONVECTION TO FORM WITH WINDS AND
HAIL THE MAIN THREAT.  MEANWHILE WILL CONTINUE WIND ADVISORY OVER
CENTRAL/EASTERN CWA THIS EVENING.  FOR WEDNESDAY COLD RAIN SHOULD
END ACROSS MOST OF CWA BY NOON.  THEN LOOKING DRY UNTIL LATE WED
NITE/THU AS ANOTHER S/W COMES THROUGH TROF AND WE GET OVERRUNING
PRECIP MOVING ACROSS REGION.  THERE IS SOME DIFFERENCE BETWEEN GFS
AND ETA ON AMOUNT/COVERAGE OF PCPN...WILL LEAN TOWARD MORE
CONSISTENT GFS FOR MOMENT.  WILL MAINTAIN DRY FORECAST FOR FRIDAY
FOR TIME BEING ALTHOUGH GFS HINTS AT LIGHT/SCATTERED PCPN.  DID MAKE
SOME MODIFICATIONS TO MAX TEMPS ESPECIALLY WED AND THU AS COLD AIR
JUST OFF TO THE NORTH SETTLES IN.

.LONG TERM...SATURDAY THROUGH TUESDAY
UNSETTLED CONDITIONS LOOK TO CONTINUE THROUGH MUCH OF THE EXTENDED
PERIOD AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE CENTRAL PLAINS BY
SATURDAY EVENING AND THEN REMAINS THERE THROUGH THE EARLY PART OF
THE WEEK. NOT A LOT AS FAR AS UPPER DYNAMICS GO...WITH MAINLY
SOUTHWESTERLY FLOW AHEAD OF A TROUGH OVER THE WEST COAST WITH A FEW
WEAK SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. GENERALLY
LOOKING AT A FRONTAL BOUNDARY REMAINING JUST SOUTH OF THE
STATE...WITH MOISTURE LIKELY OVERRUNNING THE FRONT. BIG QUESTION
BECOMES TIMING OF ANY PRECIPITATION AND HOW MUCH INSTABILITY WILL BE
AROUND. HAVE OPTED TO GENERALLY STICK WITH A PERSISTENT FORECAST
BASED OFF THE CURRENT SHORTWAVE TIMING...WITH A CHANCE OF TRW DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY...ANOTHER CHANCE SUNDAY
NIGHT...THEN AGAIN BOTH MONDAY AND TUESDAY DURING THE DAY. HIGH
PRESSURE BEGINS TO SINK INTO THE REGION FROM THE NORTH TUESDAY NIGHT
WITH THE MODELS FINALLY BEGINNING TO INDICATE SOME SOUTHWARD
MOVEMENT OF THE FRONT.

TEMPERATURES WILL NOT BE REAL WARM DURING THE PERIOD WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS...AND A DECENT AMOUNT OF CLOUD COVER
AROUND WITH THE POSSIBLE PRECIPITATION. EXPECTING LOW TEMPS IN THE
40S AND HIGHS IN THE 60S EACH DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THIS EVENING CENTRAL/EASTERN CWA.
MN...WIND ADVISORY THIS EVENING BIG STONE AND TRAVERSE.
&&

TDK/AP
Hazardous weather outlook, May 11, 11:30 AM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT TUE MAY 11 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST INTO THE REGION LATER TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT.  SOME OF THOSE
STORMS WILL BE SEVERE.  THERE IS ALSO A SMALL THREAT FOR
TORNADOES...ESPECIALLY LATE THIS AFTERNOON AND EVENING.  LARGE HAIL
AND STRONG WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

TDK

In the hours before

Local storm report, May 11, 5:37 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 NW LAPLANT            45.20N 100.72W
05/11/2004  1.00 INCH        DEWEY              SD   PUBLIC

&&

GEM
Local storm report, May 11, 6:08 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             10 E PROMISE            45.33N 100.40W
05/11/2004  1.00 INCH        DEWEY              SD   PUBLIC

&&

KWH
Local storm report, May 11, 7:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S JAVA                45.49N 99.88W
05/11/2004  0.75 INCH        WALWORTH           SD   LAW ENFORCEMENT

0655 PM     HAIL             3 SE EUREKA             45.74N 99.58W
05/11/2004  0.75 INCH        MCPHERSON          SD   PUBLIC

&&

HARDING
Local storm report, May 11, 7:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 SE MOUND CITY        45.60N 99.89W
05/11/2004  0.75 INCH        CAMPBELL           SD   PUBLIC

0715 PM     HAIL             BOWDLE                  45.45N 99.66W
05/11/2004  1.00 INCH        EDMUNDS            SD   EMERGENCY MNGR

0715 PM     HAIL             2 N PRESHO              43.94N 100.06W
05/11/2004  0.75 INCH        LYMAN              SD   PUBLIC

&&

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:02 PM CDTSevere Thunderstorm WarningABRPotter28 min
May 11, 7:13 PM CDTSevere Thunderstorm WarningABRLyman32 min
May 11, 7:14 PM CDTSevere Thunderstorm WarningABRMcPherson46 min
May 11, 7:25 PM CDTSevere Thunderstorm WarningABRFaulk50 min
May 11, 7:36 PM CDTSevere Thunderstorm WarningABRHughes, Hyde39 min
May 11, 7:41 PM CDTSevere Thunderstorm WarningABREdmunds34 min
May 11, 8:00 PM CDTSevere Thunderstorm WarningABRMcPherson30 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk33 min
May 11, 8:55 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.